Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 330, NWS St. Louis, MO

June 17, 2011Monroe County, Randolph County, Saint Clair County, Illinois; Sainte Genevieve County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 17, 2011, 12:33 PM CDT for Monroe County, Randolph County, Saint Clair County, Illinois; Sainte Genevieve County, Missouri. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2011, 12:33 PM CDT (17:33 UTC)
Expired
Jun 17, 2011, 1:00 PM CDT
In force
27 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 12:46 PM CDTHAIL 0.88Red Bud, IL
Jun 17, 1:02 PM CDTTSTM WND GST 42Ellis Grove, IL
Jun 17, 1:02 PM CDTHAIL 0.25Ellis Grove, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

053 
WUUS53 KLSX 171733
SVRLSX
ILC133-157-163-MOC186-171800-
/O.NEW.KLSX.SV.W.0330.110617T1733Z-110617T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1233 PM CDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONROE COUNTY IN SOUTHWEST ILLINOIS...
  WESTERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
  EXTREME SOUTH CENTRAL ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
  NORTHERN STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 100 PM CDT

* AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  NEW DESIGN...OR NEAR WATERLOO...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STE. GENEVIEVE...RED BUD...ST. MARY...EVANSVILLE...AMES...
  KELLOGG...MODOC...RUMA...HECKER...ROOTS...PRAIRIE...KASKASKIA AND
  ELLIS GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3791 9034 3809 9030 3812 9025 3816 9028
      3832 9024 3830 8983 3786 8991 3787 8994
      3783 8998
TIME...MOT...LOC 1733Z 270DEG 30KT 3830 9009
WIND...HAIL 60MPH 1.00IN

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:43 AM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Jun 17, 6:43 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
643 AM CDT FRI JUN 17 2011

.DISCUSSION...
/400 AM CDT FRI JUN 17 2011/

ALTHOUGH MID LEVEL RIDGE ATTEMPS TO BUILD INTO THE MID
MISSISSIPPI VALLEY...ALL MODELS SUGGEST THAT A SERIES OF WEAK
SHORTWAVES WILL TRY TO KEEP THE RIDGE BEAT DOWN...AND AS A RESULT
CWA WILL REMAIN UNDER THE INFLUENCE OF THE MID LEVEL WESTERLIES...
AND WEAK DYNAMICS...THROUGH AT LEAST SATURDAY NIGHT. THIS MEANS A TRICKY
FORECAST FOR OUR AREA AS WE HEAD INTO THE WEEKEND...ESPECIALLY IN
REGARDS TO THUNDERSTORMS/PRECIP.

EARLY THIS MORNING....WE'VE HAD SOME VERY SPOTTY ELEVATED SHOWERS
AND ISOLATED TSRA PERCOLATING FROM NE MO INTO OUR SE COUNTIES...WITH
MORE SIGNIFICANT COVERAGE OF STORMS OVER NW MO WHERE LOW LEVEL JET
AND MCV ARE AIDING CONVECTIVE DEVELOPMENT. THRU MIDDAY...THINK
THIS ACTIVITY WILL WORK NE AND CLIP OUR FAR N COUNTIES...WITH
SPOTTIER ACTIVITY OVER THE REMAINDER OF OUR CWA. FOR THE AFTERNOON
HOURS THINK THAT SOME ACTIVITY WILL PERSIST DUE TO COMBINED
EFFECTS OF MCV AND DAYTIME INSTABILITY. MID LEVEL CAP...ESPECIALLY
ALONG AND EAST OF THE MISSISSIPPI RIVER...APPEARS TO BE WEAK
ENOUGH THAT SURFACED BASED STORMS WILL BE POSSIBLE.

FOR TONIGHT THROUGH SATURDAY NIGHT...THERE ARE LOTS OF SCENARIOS
THAT CAN BE DREAMED UP AS FAR AS STORM EVOLUTION IS CONCERNED.
HOWEVER...IN GENERAL THERE SEEMS TO BE SOME MODEL CONSENSUS THAT
LO LEVEL JET WILL BECOME FOCUSED ALONG AND EAST OF THE MISSISSIPPI
RIVER TONIGHT WHICH SHOULD SET THE STAGE FOR ANOTHER ROUND OF
THUNDERSTORMS DURING THE OVERNIGHT HOURS...WITH SOME OF THIS
ACTIVITY LINGERING INTO SATURDAY MORNING. WITH MID LEVEL CAP
INCREASING A BIT SURFACED BASED STORMS DURING THE AFTERNOON DONT
SEEM QUITE AS LIKELY AS TODAY...BUT DID RAMP POPS BACK UP A BIT ON
SATURDAY NIGHT AS LOW LEVEL JET ONCE AGAIN INCREASES WHILE 85H
THERMAL BOUNDARY REMAINS ANCHORED OVER AREA. I DID NOT GET TOO
FANCY WITH REGARDS TO POPS/TIMING SPECIFICS AT THIS POINT...AS THESE
WILL ALMOST HAVE TO BE A FIRST PERIOD ADJUSTMENT.

IT DOES APPEAR THAT BY SUNDAY RIDGE INCREASES ACROSS AREA AS TROF
PUSHES INTO ROCKIES. MUCH LIKE IN GOING FORECAST...I HAVE
CONTINUED LOW POPS FROM OUR N INTO OUR E COUNTIES...AS THESE AREAS
WILL REMAIN ON THE PERIPHERIES OF THE WARMEST MID LEVEL TEMPS.

POSITION OF THE WARM FRONT/RESULANT TEMPS IS ANOTHER MAJOR
QUESTION MARK...AND ULTIMATELY THESE WILL PROBABLY BE MODULATED
TO A GREAT EXTENT BY CONVECTIVE ACTIVITY. NOT SURE ABOUT MESO-
SCALE SYSTEM/FEATURES DEPICTED BY 00Z NAM...SO ATTEMPTED TO USE
CONSENSUS OF GFS/GEM/ECMWF FOR POSITION OF FRONTAL FEATURES FOR
THIS FORECAST.

TRUETT

&&

.AVIATION...
/626 AM CDT FRI JUN 17 2011/

LOW CONFIDENCE WITH THIS TAF FORECAST AS TSRA WILL BE POSSIBLE ON
AND OFF THROUGHOUT THE DAY...WITH LITTLE IN THE WAY OF FORCING TO
PIN DOWN TIMING. BELIEVE TSRA WILL WEAKEN THIS MORNING AS LLJ
WEAKENS. WITH DAYTIME HEATING...TSRA WILL BE POSSIBLE LATE THIS
AFTERNOON AND THROUGH THE OVERNIGHT HOURS. BELIEVE THE BULK OF THE
TSRA ACTIVITY WILL BE OVERNIGHT MAINLY AFFECTING UIN.

SPECIFICS FOR KSTL...LOW CONFIDENCE WITH THIS TAF FORECAST AS
TSRA WILL BE POSSIBLE ON AND OFF THROUGHOUT THE DAY...WITH LITTLE IN
THE WAY OF FORCING TO PIN DOWN TIMING. BELIEVE TSRA OVER WRN MO WILL
WEAKEN THIS MORNING. WITH DAYTIME HEATING...TSRA WILL BE POSSIBLE
LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. BELIEVE THE
BULK OF THE TSRA ACTIVITY WILL BE OVERNIGHT WITH THE MAIN COMPLEX
REMAINING N OF THE TERMINAL.

TILLY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 6:20 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT FRI JUN 17 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
620 AM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE AREA. SOME OF
THE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.

MAJOR RIVER FLOODING IS OCCURRING AT POINTS ON THE MISSISSIPPI
RIVER NORTH OF ST LOUIS. PLEASE SEE THE MISSISSIPPI RIVER FLOOD
STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
SATURDAY NIGHT...AND A FEW OF THESE STORMS MAY BE SEVERE.  BY
SUNDAY...THE CHANCE OF STORMS WILL SHIFT INTO NORTHERN MISSOURI
AND CENTRAL ILLINOIS.

THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA ONCE AGAIN LATE
MONDAY NIGHT THROUGH WEDNESDAY AS A COLD FRONT PUSHES INTO THE
MISSISSIPPI VALLEY.

MAJOR RIVER FLOODING IS FORECAST TO CONTINUE AT POINTS ON THE
MISSISSIPPI RIVER NORTH OF ST LOUIS. MAJOR RIVER FLOODING IS
FORECAST TO BEGIN ON THE ILLINOIS RIVER AT HARDIN LATE FRIDAY
NIGHT. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

TRUETT

In the hours before

Local storm report, Jun 17, 12:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       3 SW MIDDLETOWN         39.10N  91.45W
06/17/2011  M1.67 INCH       MONTGOMERY         MO   COCORAHS

            RAINFALL WAS FROM 10 TO 11 AM. SOME FLOODING NOTED ON
            GRAVEL ROADS IN AREA.

&&

TES
Local storm report, Jun 17, 12:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 PM     TSTM WND GST     2 NNE OAKVILLE          38.47N  90.31W
06/17/2011  M45 MPH          ST. LOUIS          MO   TRAINED SPOTTER

&&

BYRD
Local storm report, Jun 17, 12:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1220 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     HAIL             3 WNW OAKVILLE          38.47N  90.36W
06/17/2011  E0.75 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            SOME SIDING BLOWN OFF OF A HOUSE NEAR THE INTERSECTION
            OF LEMAY FERRY ROAD AND MERAMAC BOTTOM ROAD.

1207 PM     TSTM WND DMG     3 WNW OAKVILLE          38.47N  90.36W
06/17/2011                   ST. LOUIS          MO   TRAINED SPOTTER

            SOME SIDING BLOWN OFF OF A HOUSE NEAR THE INTERSECTION
            OF LEMAY FERRY ROAD AND MERAMAC BOTTOM ROAD.

&&

BYRD
Local storm report, Jun 17, 12:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1223 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     HAIL             OAKVILLE                38.44N  90.32W
06/17/2011  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            WINDS 35 TO 45 MILES PER HOUR

&&

JP
Local storm report, Jun 17, 12:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1227 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HEAVY RAIN       OVERLAND                38.70N  90.37W
06/17/2011  M1.12 INCH       ST. LOUIS          MO   EMERGENCY MNGR

            AT PAGE AVE AND INTERSTATE 170

&&

JP
Local storm report, Jun 17, 12:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1228 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HAIL             OAKVILLE                38.44N  90.32W
06/17/2011  E1.00 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            WINDS 35 TO 45 MILES PER HOUR

&&

CORRECTED EVENT TIME

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:15 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair45 min
Jun 17, 12:44 PM CDTAreal Flood AdvisoryLSXBond, Clinton, Fayette, Madison, Marion, Monroe and 3 more5 hr
Jun 17, 12:50 PM CDTSevere Thunderstorm WarningLSXClinton, Madison, Monroe, Randolph, Saint Clair, Washington40 min
Jun 17, 1:28 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion, Randolph, Washington47 min
Jun 17, 9:23 AM CDTSevere Thunderstorm WarningLSXMontgomery, Warren37 min
Jun 17, 9:35 AM CDTSevere Thunderstorm WarningLSXOsage39 min
Jun 17, 10:48 AM CDTAreal Flood AdvisoryLSXAudrain, Boone4 hr
Jun 17, 11:12 AM CDTAreal Flood AdvisoryLSXLincoln, Montgomery, Warren4 hr
Jun 17, 11:51 AM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis3 hr
Jun 17, 12:25 PM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis5 hr
Jun 17, 4:44 PM CDTRiver Flood WarningLSXSaint Charles3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.